Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 17, NWS Great Falls, MT

June 4, 2018Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2018, 4:57 PM MDT for Fergus County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2018, 4:57 PM MDT (22:57 UTC)
Expired
Jun 4, 2018, 5:30 PM MDT
In force
33 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 130 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WUUS55 KTFX 042257
SVRTFX
MTC027-042330-
/O.NEW.KTFX.SV.W.0017.180604T2257Z-180604T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
457 PM MDT MON JUN 4 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fergus County in central Montana...

* Until 530 PM MDT.

* At 456 PM MDT, a severe thunderstorm was located 11 miles 
  southeast of Moore, or 12 miles south of Lewistown, moving 
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lewistown, Grass Range, Roy, Fergus, Forestgrove, Giltedge,
  Glengarry and Heath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and frequent cloud to ground lightning 
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4676 10863 4675 10938 4670 10939 4670 10947
      4686 10971 4704 10956 4750 10881 4727 10867
      4727 10872 4710 10874 4708 10860
TIME...MOT...LOC 2256Z 226DEG 41KT 4689 10948 

HAIL...1.25IN
WIND...60MPH
 
$$

Hoenisch
1 follow-up statement
308 
WWUS55 KTFX 042330
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
530 PM MDT MON JUN 4 2018

MTC027-042339-
/O.EXP.KTFX.SV.W.0017.000000T0000Z-180604T2330Z/
Fergus MT-
530 PM MDT MON JUN 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 530 PM MDT...
                
The storms which prompted the warning have weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4676 10863 4675 10938 4670 10939 4670 10947
      4686 10971 4704 10956 4750 10881 4727 10867
      4727 10872 4710 10874 4708 10860
TIME...MOT...LOC 2329Z 226DEG 41KT 4715 10909 

$$

Hoenisch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:40 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 4, 3:40 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
340 PM MDT Mon Jun 4 2018

Aviation Section Updated

.SYNOPSIS...
A Pacific cool front will move eastward through the region tonight,
producing scattered showers and thunderstorms. Some storms could be
strong this evening. For Tuesday and Wednesday, weak upper level
disturbance will move through Southwest and Central MT, producing
scattered showers and thunderstorms. Some of these storms could also
be strong. Afternoon highs will be a few degrees above normal for
Tue and Wed, with a very warm day expected on Saturday.

&&

.DISCUSSION...

An active convective week is expected for our forecast area this
week with several opportunities for strong to severe thunderstorms.
This will likely be followed by a strong cold front this weekend.

The severe weather threat still looks on track for this
afternoon/evening. Water vapor imagery shows lift/moisture
increasing across Idaho associated with an incoming mid/upper jet.
It is still expected that this will provide the necessary lift for
thunderstorm initiation this afternoon. The best combination of
shear/instability still looks to be focused from Lincoln/Helena east
to Lewistown and about as far south as I-90. Gusty/damaging winds
will be the primary threat, but large hail will be possible with any
sustained/rotating updraft. The hail threat is a bit more
conditional due to higher freezing levels and uncertainties
regarding instability. Otherwise, cloud bases look to be fairly high
and locally, the threat of tornadoes appears very low. The 19z TFX
sounding shows a well mixed boundary layer and lower instability
which is likely more indicative of the environment from Great Falls
north.

Today's cold front will settle into SW MT on Tuesday, with a focused
area of moisture/convergence leading to another round of
showers/storms across SW MT, possibly as far north as Great
Falls/Lewistown. A few strong storms cannot be ruled out on Tuesday,
but the threat looks lower compared to today (unless greater
instability can develop).

Regarding the rest of the week, multiple upper level waves will
traverse the area bringing additional rounds of showers and
thunderstorms to the area, some of which could be strong to severe.
At this point, the greatest risk of severe weather may end up being
Thursday, but stay tuned for future updates regarding this
potential. By the weekend, the models have been consistently showing
a seasonally strong cold front passing through the area. This would
likely be proceeded by a round of thunderstorms, then followed by
breezy and much cooler conditions. - Martin

&&

.AVIATION...
UPDATED 2140Z.
Scattered showers and thunderstorms will move from southwest to
northeast through the region this evening. Some storms could be
strong. Expect some clearing towards 12z, but another round of
showers/thunderstorms is possible on Tue afternoon over Southwest
and Central MT. Overall VFR conditions will prevail, but short
periods of IFR conditions are possible in/near storms. Brusda

&&

.HYDROLOGY...
Flood warning has been cancelled Missouri River near Toston, as it
has gone below flood stage.

Flood Warning continues for the Jefferson River near Three Forks
where moderate flooding continues. This flood warning could continue
for another few days.

Flood Warning continues for the Big Hole River near Melrose where
minor flooding continues. This flood warning could continue for
another few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  75  47  78 /  50  30   0  10
CTB  40  72  42  76 /   0   0   0   0
HLN  51  79  48  79 /  40  30   0  10
BZN  49  78  47  77 /  30  30  30  20
WEY  41  72  38  72 /  10  10  10  20
DLN  46  74  44  75 /  20  20   0  20
HVR  49  77  47  80 /  30  20   0   0
LWT  51  68  47  74 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood highlights continue until further notice.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 4, 3:58 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
358 PM MDT MON JUN 4 2018

MTZ051-042245-
Fergus-
358 PM MDT MON JUN 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FERGUS COUNTY...

At 358 PM MDT, a strong thunderstorm was located 12 miles east of
Winifred, or 34 miles northeast of Lewistown, moving east at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern Fergus
County.

This includes Highway 191 between mile markers 71 and 87.

LAT...LON 4746 10924 4765 10923 4773 10885 4768 10878
      4765 10877 4764 10872 4762 10866 4737 10865
TIME...MOT...LOC 2158Z 270DEG 27KT 4751 10912

KJ
Special weather statement, Jun 4, 4:05 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Great Falls MT
405 PM MDT MON JUN 4 2018

MTZ047-042300-
Blaine-
405 PM MDT MON JUN 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLAINE COUNTY...

At 405 PM MDT, a strong thunderstorm was located 19 miles north of
Harlem, or 21 miles northeast of Chinook, moving east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Turner and Hogeland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4892 10824 4891 10826 4875 10826 4874 10832
      4870 10833 4866 10892 4886 10907 4900 10855
      4900 10823
TIME...MOT...LOC 2205Z 249DEG 41KT 4880 10887

KJ
Special weather statement, Jun 4, 4:12 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
412 PM MDT MON JUN 4 2018

MTZ012-013-050-042245-
Chouteau-Cascade-Judith Basin-
412 PM MDT MON JUN 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN...
SOUTHWESTERN CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES...

At 412 PM MDT, a strong thunderstorm was located 14 miles south of
Belt, or 28 miles west of Stanford, moving northeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Geyser, Sluice Boxes State Park, Raynesford and Monarch.

This includes the following highways...
 Highway 200 between mile markers 1 and 26.
 Highway 89 between mile markers 47 and 68.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4704 11085 4717 11104 4756 11070 4729 11022
TIME...MOT...LOC 2212Z 227DEG 34KT 4719 11083

KJ
Special weather statement, Jun 4, 4:33 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
433 PM MDT MON JUN 4 2018

MTZ050-051-042315-
Fergus MT-Judith Basin MT-
433 PM MDT MON JUN 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 515 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Harlowton or near Judith Gap, moving northeast at 35
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Heath and Garneill.

LAT...LON 4681 10900 4674 10921 4675 10938 4670 10939
      4669 10945 4670 10982 4672 10989 4705 10920
TIME...MOT...LOC 2231Z 231DEG 38KT 4669 10973

Hoenisch
Special weather statement, Jun 4, 4:37 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT MON JUN 4 2018

MTZ012-013-050-042300-
Chouteau-Cascade-Judith Basin-
437 PM MDT MON JUN 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUDITH BASIN...
SOUTHEASTERN CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES...

At 437 PM MDT, a strong thunderstorm was located 13 miles southeast
of Highwood, or 24 miles south of Fort Benton, moving northeast at
45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Geraldine and Shonkin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4732 11055 4744 11077 4801 11029 4779 10981
TIME...MOT...LOC 2237Z 216DEG 55KT 4748 11055

KJ
Local storm report, Jun 4, 4:47 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
447 PM MDT MON JUN 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             GEYSER                  47.28N 110.49W
06/04/2018  E1.00 INCH       JUDITH BASIN       MT   STORM CHASER

            CHASER/SPOTTER REPORTED QUARTER-SIZE HAIL IN
            GEYSER. SIZE WAS ESTIMATED.

&&

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:53 AM MDTSpecial Weather StatementTFXChouteau52 min
Jun 4, 2:35 AM MDTSpecial Weather StatementTFXToole55 min
Jun 4, 3:15 PM MDTSpecial Weather StatementTFXHill30 min
Jun 4, 3:20 PM MDTSpecial Weather StatementTFXBlaine25 min
Jun 4, 3:28 PM MDTSpecial Weather StatementTFXJudith Basin47 min
Jun 4, 3:44 PM MDTSpecial Weather StatementTFXBlaine46 min
Jun 4, 3:52 PM MDTSpecial Weather StatementTFXCascade23 min
Jun 4, 3:58 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 4, 4:05 PM MDTSpecial Weather StatementTFXBlaine55 min
Jun 4, 4:12 PM MDTSpecial Weather StatementTFXJudith Basin33 min
Jun 4, 4:33 PM MDTSpecial Weather StatementTFXFergus42 min
Jun 4, 4:37 PM MDTSpecial Weather StatementTFXChouteau23 min
Jun 4, 4:42 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin33 min
Jun 4, 5:14 PM MDTSpecial Weather StatementTFXFergus31 min
Jun 4, 5:17 PM MDTSpecial Weather StatementTFXCascade43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.